Diabetic Shock Symptoms and Diabetic Shock Treatment
One of the most important things diabetics must learn about their disease is the danger of diabetic shock. Sufferers of diabetes 1 and 2 know all-to-well the dangers of excess sugar, but dangerously low levels of blood sugar can affect diabetics just as profoundly. One of those profound effects of low blood sugar is diabetic or insulin shock. If left unrecognized or untreated, its symptoms are severe and may even lead to death.
Diabetic Shock: What Causes It?
Insulin shock is the direct result of low blood sugar levels (hypoglycemia) in diabetics — especially those who are receiving treatment with insulin or other diabetes medication. Low blood sugar for a diabetic is anything below 70 milligrams per deciliter (mg/dL) as red on a blood sugar meter. When blood sugar levels are this low, the body starts to show signs of distress.
In diabetics, there can be many reasons why their blood sugar may drop low enough to cause insulin shock. The most common cause of these blood sugar dips is skipped meals. But diabetics may also suffer low blood sugar if they take too much diabetes medication (insulin or pills) or when they exercise in excess of their normal routine.
Diabetic shock signs may vary from mild to moderate. Mild symptoms often include a shaky or weak feeling that comes on quickly out of nowhere. Sufferers may also experience a racing heart or a tingling feeling in their tongue or fingertips. Or, they may break out in a sweat.
More moderate symptoms may also cause neuroglycopenia. These symptoms largely affect the brain. Sufferers may feel anxious, moody or severely depressed for no discernible reason. Their personalities may change abruptly, or their moods may switch from one extreme to the next.
Neuroglycopenia may also cause confusion, slurred speech, forgetfulness or delirium. The sufferer may get a glassy look in their eyes or complain of blurred or double vision. In extreme cases, sufferers loose coordination or have trouble moving freely. In rare and very advanced cases, insulin shock sufferers may have difficulty breathing, may have seizures, slip into a diabetic coma or even die.
In most cases, the most severe symptoms of diabetic shock are easily avoidable. The key is for diabetics — and their friends and loved ones — to learn to identify the mild symptoms early on. The more quickly you identify and treat the symptoms of diabetic shock, the less severe the episode will be.
Diabetic Shock: Treatment
The first step to treating insulin shock is to test your blood sugar. The symptoms of insulin shock can also mimic those of other illnesses. If your blood sugar is below 70 or 80, it is time to start treatment.
Start by ingesting 15 to 20 grams of quick-acting carbohydrates. This could be 1/2 cup of juice or a cup of skim or 1 percent milk. Stay away from whole milk. It has too much fat to be optimally effective. In lieu of food, diabetics can take 15 to 20 grams of glucose tabs or glucose gel.
Once you administer quick-acting carbohydrates, wait 15 minutes. It will take at least that long for the carbohydrates to take effect. Take care not to ingest any more carbohydrates. Over medicating in this fashion can lead to high blood sugar spikes.
Once 15 minutes have passed, check your blood sugar again. If it has not returned to normal levels, take another 15 to 20 gram dose of carbohydrates and test again in another 15 minutes. If you still feel the symptoms of insulin shock, check your schedule. It may be time for a meal.
Diabetic shock can be a dangerous condition. However, with careful monitoring, it doesn’t have to be. Monitor your blood sugar, medicate regularly and you may be able to eliminate diabetic shock from your life.
Tags : diabetic shock,diabetic shock symptoms,symptoms of diabetic shock,what is diabetic shock,signs of diabetic shock,diabetic shock signs,what does diabetic shock feel like,what is diabetic shock symptoms,diabetes shock,insulin shock symptoms